Indiana, 2018

Flash Flooding in Indiana, September 25, 2018

September 25, 2018 · NWS PAH · 2 events in 2 counties and zones

Two fronts pushed across the region between the 22nd and 27th at the same time a longwave trough set up over the central Plains. Widespread showers and thunderstorms brought periods of rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Two fronts pushed across the region between the 22nd and 27th at the same time a longwave trough set up over the central Plains. Widespread showers and thunderstorms brought periods of rain. The heaviest rains fell across southern Illinois and southwest Indiana, where the remnants of Tropical Storm Gordon produced flooding earlier in the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 25, 5:10 AM CST, 7 hours 1 minute earlier.

Area forecast discussion, Sep 25, 5:10 AM CST, 7 hours 1 minute before
Area Forecast Discussion
National Weather Service Paducah KY
610 AM CDT Tue Sep 25 2018

.UPDATE...
Updated aviation section for 12z taf issuance

&&

.SHORT TERM...(Today through Thursday night)
Issued at 330 AM CDT Tue Sep 25 2018

After the impressive rainfall amounts of the past few days,
averaging from 2 to 5 inches in west KY and se Missouri, the final
round of precipitation looks relatively uneventful.

A moist southerly low level wind flow is contributing to precip
water values around 2 inches, near record levels for this time of
year. A round of warm advection showers and storms has developed
in the tropical moisture over se Missouri early this morning. The
00z suite of high-res models has a good handle on this rainfall,
which should overspread southern IL early this morning. Later this
morning into the afternoon, this area of showers and storms is
forecast to shift eastward across the lower Ohio Valley as it
loses organization. The rate of movement of the activity is likely
to keep rainfall totals below flash flood guidance values.

Later this afternoon, there is a general model consensus there
will be a lull in the activity. There may be some breaks in the
overcast. Most areas should reach the lower 80s today, with dew
points in the lower to mid 70s.

Tonight, a surface cold front will move southeast across
southeast MO and southern IL around 06z, then across the Ohio
River around 09z. One's initial thought might be another round of
heavy rainfall would accompany the front. However, the models are
in good agreement that the deep layer wind flow will veer into the
southwest or even west ahead of the front. As a result, precip
water values are forecast to decrease to near 1.5 inches before
the front passes. In addition, our region will be in the entrance
region of the southwest low level jet, potentially resulting in
low level divergence. The models indicate rather low qpf amounts,
and mos pops are only in the chance category for tonight.

There is some potential for a few strong to severe storms. As
mentioned above, a limiting factor is the limited low level
convergence needed for sfc-based storm initiation. The timing of
the frontal passage during the overnight hours is not favorable,
since instability will be on the wane. However, there will be a
period of rather strong instability later today and this evening.
Surface based capes will peak around 2000 j/kg where any breaks
in the cloudcover occur this afternoon. There will be sufficient
deep-layer flow (30-40 kt in the mid levels) for storm
organization if activity is able to develop in the warm sector,
ahead of the front this afternoon or this evening.

On Wednesday, the cold front will exit western KY around 12z. Any
lingering showers will end early in the day. Cooler and much drier
north winds will limit high temps to the lower 70s, even with
increasing afternoon sunshine. Lows Wed night will be in the lower
50s, although a few upper 40s are possible.

On Thursday, a 500 mb trough will shear out as it moves northeast
from the Ozarks across the lower Ohio Valley. This feature will
produce considerable cloudiness, but clearing is expected later in
the day. Weak surface high pressure will maintain the cool dry air
mass, with highs again in the lower 70s.

.LONG TERM...(Friday through Monday)
Issued at 330 AM CDT Tue Sep 25 2018

Confidence starts out high and then decreases from Sunday into
next week.

Surface high pressure will keep the area dry and seasonably cool
Friday through Sunday. Aloft we will be on the fringe of cyclonic
flow. The medium range models all to a certain extent bring a weak
surface low/cold front toward the area Saturday with a weak
mid/upper-level disturbance. However, the forcing diminishes as it
moves south into our area, so the associated precipitation ends up
drying up before reaching our area, leaving us with nothing more
than a minor reinforcing shot of surface high pressure.

The surface high begins to build east of the area, resulting in
southeast winds Sunday. The GFS develops a weak warm frontal
boundary and generates some convection just into our far northwest
territory in the afternoon and evening. The ECMWF and CMC have
different solutions and keep the area dry. We will have the
slightest of chances for showers and thunderstorms in that region
in respect for the GFS.

By Monday the upper ridge begins to re-assert itself over the
southeast states and the northern Gulf, which puts our region in
weak southwest flow aloft. This will lead to south winds at the
surface, an increase in low-level moisture, and the potential for at
least scattered convection over the region.

By Tuesday a northern stream storm system will have moved quickly
into the Great Lakes or southeast Canada depending on how much
amplitude the southeastern upper ridge develops. The GFS is flatter
with the ridge and pushes a cold front into the area early Tuesday.
Meanwhile the ECMWF has more amplitude and keeps the cold front to
our north. Both models develop substantial QPF over our entire
region. The presence of better flow aloft and the cold front in the
GFS solution would raise a minor severe concern. For now we will
hold PoPs under likely levels given the uncertainty in the general
scenario.

&&

.AVIATION...
Issued at 610 AM CDT Tue Sep 25 2018

An area of showers and thunderstorms over southern IL and southeast
MO early this morning may clip the Ohio River Valley taf sites this
morning. Within storms, ifr conditions will occur in heavy rain.
After this activity moves away during the midday hours, scattered
storms will develop through the afternoon and evening. The
probability of occurrence at any given taf site is too low for any
tempo groups. Outside storms, mvfr conditions will improve to vfr
later today and early tonight.

A cold front will move southeast across the region overnight, mainly
after 06z. This front will be accompanied by a wind shift into the
west or northwest. Widespread low clouds will arrive along and
behind the front, including some ifr cigs.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...MY
LONG TERM...DRS
AVIATION...MY
Hazardous weather outlook, Sep 25, 2:57 AM CST, 9 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
357 AM CDT Tue Sep 25 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-260900-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
357 AM CDT Tue Sep 25 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered thunderstorms will continue through tonight. The main
hazards with storms this morning will be locally heavy rain and
dangerous lightning. This afternoon and tonight, a few strong to
severe storms are possible, with isolated damaging winds. Locally
heavy rain will continue to be a concern.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A chance of thunderstorms is forecast for all or a portion of the
area Sunday afternoon and evening and then Monday into Monday night.
Locally heavy rainfall and lightning will be the primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon or tonight.

MY/DRS

In the hours before

Local storm report, Sep 25, 7:58 AM CST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
858 AM CDT TUE SEP 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     FLASH FLOOD      2 N MCLEANSBORO         38.12N 88.53W
09/25/2018                   HAMILTON           IL   LAW ENFORCEMENT

            WATER OVER HIGHWAY 242 JUST NORTH OF MCLEANSBORO. WATER
            REPORTED OVER OTHER COUNTY ROADS IN THE AREA AS WELL.

&&

DWS
Local storm report, Sep 25, 9:40 AM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1040 AM CDT TUE SEP 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 AM     FLASH FLOOD      1 S BROUGHTON           37.92N 88.46W
09/25/2018                   HAMILTON           IL   LAW ENFORCEMENT

            WATER OVER HIGHWAY 142 NEAR THE SALINE/HAMILTON COUNTY
            LINE. ONE CAR IN THE DITCH WITH WATER LEVELS RISING.

&&

DWS

The radar

The Evansville,IN radar (KVWX), 32 km away, was scanning. The volume nearest the first event began at 18:09 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Vanderburgh

When
September 25, 12:11 PM CST to 2:30 PM CST
Where
Vanderburgh County, 0.83 mi SW of Belknap to 0.73 mi SSE of Evansville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.972, -87.692

Floodwaters were rushing over a street intersection in a residential neighborhood near the University of Southern Indiana. A car was stalled in floodwater on a street on the western side of Evansville. In the city, the eastbound ramp of the Lloyd Expressway to southbound U.S. Highway 41 was closed due to high water. A Cocorahs station six miles west-northwest of Evansville measured a daily total of 2.31 inches.

Flash Flood, Spencer

When
September 25, 2:00 PM CST to 6:00 PM CST
Where
Spencer County, Dale to Hatfield
Cause
Heavy Rain
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
38.170, -86.980

State Highway 66 was flooded west of Rockport. Water was over Highway 245 south of Santa Claus. Numerous county roads were flooded across the county. High water was over County Road 1600N near Santa Claus. Several water rescues were conducted due to stranded vehicles.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782565, 782566.